Iowa, 2019

High Wind in Iowa, May 21, 2019

May 21, 2019 · NWS DVN · 10 events in 3 counties and zones

A rare wake low wind event moved across eastern Iowa and northwest Illinois late Tuesday night into Wednesday morning. Sustained winds over 40 mph, and gusts over 60 mph occurred from 11 pm Wednesday to 4 am Thursday.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A rare wake low wind event moved across eastern Iowa and northwest Illinois late Tuesday night into Wednesday morning. Sustained winds over 40 mph, and gusts over 60 mph occurred from 11 pm Wednesday to 4 am Thursday. These strong winds caused downed trees, power outages, and some minor structural damage to buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 8:36 PM CST, 54 minutes earlier.

Area forecast discussion, May 21, 8:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
936 PM CDT Tue May 21 2019

.UPDATE...
Issued at 931 PM CDT Tue May 21 2019

I have cleared the western 1/2 of the Flash Flood Watch, as the
rains have ended. Over all, the current flash flood threat appears
low, with fast moving heavy showers not lasting long enough to
deposit large amounts of rain. The over all band of rain and heavy
showers is putting down generally 0.25 to 0.5 over the eastern
half of the area, not that it's more progressive. Farther west, it
did produce 0.5 to 1 inch amounts. I will continue to clear
counties as the rain band pushes east tonight.

There is a period of strong east winds as the rain ends, which we
are handling with an SPS. This is short lived, with sites
returning to below 30 mph over locations farther than 30 miles
west of the back edge of rain. That wind pulse should continue to
move with the back edge of the rain east tonight.

&&

.SYNOPSIS...
Issued at 337 PM CDT Tue May 21 2019

Vigorous negative tilt shortwave seen in GOES-16 water vapor and
RAP Mesocale Analysis lifting northward across western KS.
Attendant deepening surface low (992mb) was north of Dodge City
KS, with triple point over E OK and warm front extending eastward
across far northern AR. This was providing focus for linear MCS
across western AR/MO. Closer to home, Great Lakes ridge has been
dominant on our weather for now. Strong easterly flow and cloud
cover is resulting in a chilly late May day, with temperatures
holding fairly steady around 50 or in the lower 50s. Normal highs
are in the lower to mid 70s, so we're running about 20-25+ degs
below. Winds have been quite strong and sustained near 30 mph and
gusting over 40 mph in a few locations, in strengthening pressure
gradient between the Plains low and Great Lakes high. The lifting
shortwave and surging elevated moisture transport will continue
to fuel expansive rain shield across the area through this evening.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 337 PM CDT Tue May 21 2019

Rain will continue to overspread the area through this evening,
with increasingly diffluent flow east of vigorous Plains
shortwave, and strong moisture transport with PWATS surging over
1.5 to 1.6 inches taking aim on the region. Best potential
for embedded convection perhaps taking on an elevated linear
presentation exists generally near/south of I-80. Convection will
be rooted above 850 mb boundary and shallow with vertical extent
through 700 mb or so being deeply saturated above per forecast
soundings. This will be atop a brisk stable easterly low level in
deep saturation. This will make severe weather unlikely, in the
absence of any strong elevated meso. Have kept flash flood watch
going along/south of I-80 due to sensitivity to additional heavy
rain, and with the anomalous moisture feed aimed into the region.
Hopefully though the lack of deep convection and fast motions
will limit rainfall amounts and preclude substantial heavy rains.
Also, may get help from stratification especially going north
through the CWA. In general the heaviest rain swaths are anticipated
to be around 0.5 to 1 inch. Temperatures will be steady tonight,
with some rise late as the triple point lifts into the region.

Wednesday and Wednesday night... Shortwave and attendant surface
low will continue to pull away lifting across the eastern Dakotas
and MN. Trailing cold front sagging through the region may serve
as a focus for convection toward evening, with a weakening mid
level cap aided by cooling aloft with ascent from weak low
amplitude wave in SW flow aloft. Impressive 0-6km bulk shear
50-60+ kts, and MUCAPE 1000-2000 J/kg supportive of supercell
storm structures. Ideal WBZ heights around 8500-9000 ft agl, dry
air aloft and steep lapse rates in -10c to -30c layer very
favorable for large hail potentially significant. Classic inverted
V signature sub-cloud would bring an attendant damaging wind
potential mostly prior to nightfall and stabilizing BL. Tornado
potential is low with generally deep SSW flow, but would exist
with any backing of the low level winds given 0-1km shear progged
around 20+ kts. Timing of the severe threat is 5 PM to 10 PM,
mainly south/east of a Freeport, IL to Washington, IA line.

Gusty SW winds 20-30+ mph on deep mixing to around 850 mb combined
with partly to mostly sunny skies, should propel highs well into
the 70s to lower 80s Wed PM. A marked change, and considerable
improvement over highs from today.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 337 PM CDT Tue May 21 2019

Active weather continues throughout with chances for rain and
thunderstorms nearly every period, after a brief lull during the day
Thursday.

Thursday: A passing upper level ridge and weak ridging at the
surface should lead to a quite weather day with sunshine at least to
start the day and temperatures warming into the 70s and comfortable
dewpoints in the 50s.

Thursday night into Friday, an upper level wave passing to the
northwest will lift a warm front across the area late Thursday
night, returning the high moisture airmass to the region. This will
also bring back the potential for heavy rainfall and severe storms,
initially with the warm front, then in the diurnal instability and
convergence with a subtle cold front through Friday night. SPC
currently has a marginal risk over the southwest for Thursday, then
a 15 percent outlooked for Friday. This will also bring summer-like
humidity, with highs in the lower 80s and dewpoints well into the
60s.

With the boundary lingering in the region through the weekend into
at least early next week under an active southwest to zonal flow
aloft, low confidence chances for rain and thunderstorms cannot be
ruled out in any period. This does not necessarily depict a rain out
for the weekend, as there will likely be some dry stretches between
systems. Temperatures will be dependent on the timing of these
systems and for now the forecast has highs averaged in the 70s and
lows in the 50s and 60s throughout.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 626 PM CDT Tue May 21 2019

A strong storm system will move northeast into Minnesota tonight,
helping turn the strong east winds to the south overnight.
Initially, a band of moderate to brief heavy rainfall will sweep
northeast through all sites between 00z and 06z this evening.
While thunder is a low threat, I have only mentioned it at BRL,
where a VCTS is mentioned. Beyond a isolated lightning strike,
there should be not difference in conditions with the passing band
of rain from those that happen to see a strike. Windy, 20 to 35
kts east winds will become southerly towards morning and will
slowly decrease through the night, to the 15 to 25 kt window. CIGS
will be variably MVFR this evening, as passing showers roll
through, and consistently MVFR overnight behind the rain, until
the winds become southerly and help bring in VFR conditions for
most of Wednesday. There is a low chance for storms Wednesday
afternoon, which may be considered for the 06Z TAF issuance.

&&

.HYDROLOGY...
Issued at 908 PM CDT Tue May 21 2019

No significant changes have been made on evening updates to area
rivers, as the event is taking place as expected with only a few
potential differences from earlier forecast. These differences can
wait until the morning precipitation analysis to be accounted for
with greater certainty.

Rain amounts have been a bit lower than forecast thus far, and are
expected to coming in with totals mainly between 0.25 and 0.75".
For locations near and east of the Mississippi River, amounts are
coming in lower than predicted, and have the biggest potential to
lower forecasts a bit. This is mainly noted at three sites
tonight, first, at the La Moine River at Colmar. It was modeled to
reach moderate based on 1.25" rains, but that didn't happen, and I
have lowered the forecast to keep it in Minor tonight, which will
be updated again using the gage correction QPE tonight around 11
PM.

The others are the Des Moines River at St. Francisville and the
Wapsipinicon at DeWitt 4S. They are kept in watch, since amounts
are lower than guidance initially used for and they just barely
reach flood stage in over 24 hours. Thus, a more accurate warning
or cancellation can be issued tomorrow morning.

Previous discussion...
Issued at 1247 PM CDT Tue May 21 2019

Overnight rainfall occurred mainly south of the I-80 corridor, with
the most significant amounts south of the highway 34 corridor.
Radar and surface observations indicated amounts from roughly 1 to
1.25 inches fell south of a line from Princeton to Galesburg in
IL, and Burlington to Bloomfield in Iowa. The resulting runoff has
resulted in rising river levels prompting new flood warnings for
the La Moine River at Colmar, the Fox River at Wayland and the
Skunk River at Augusta. The Des Moines River at St Francisville
saw a quick crest below flood stage, but is now forecast to return
to flood stage Thursday, based on forecast rainfall over the next
24 hours. With limited confidence in the rainfall amounts and
coverage, a watch has been issued for this location.

The latest river forecasts from this morning now incorporate
forecast rainfall from the system expected to impact the area
tonight. The has resulted in faster rises, and even a few additional
crests on many tributary rivers. The Wapsipinicon River at DeWitt is
now depicted to reach well into Minor flooding Saturday. With
limited confidence in the forecast rainfall, we have issued a FLood
Watch for this forecast point.

On the Mississippi River, Dubuque LD11 is now forecast to reach
Moderate flooding early next week and a flood category upgrade was
issued. Further downstream, the new forecasts have upgrades to Major
flooding at New Boston and Keokuk. Elsewhere, there was an
overall trend of additional rises or faster rises than previous
forecasts.

With the likelihood of rainfall impacting the area, to some extent,
each day in the forecast from Thursday onward, there remains low
confidence in the stage forecasts on both tributary rivers and the
Mississippi River beyond the first couple days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until midnight CDT tonight for Scott.

IL...Flash Flood Watch until midnight CDT tonight for Bureau-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Sheets
AVIATION...Ervin
HYDROLOGY...Ervin
Hazardous weather outlook, May 21, 3:22 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
422 PM CDT Tue May 21 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
422 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms this evening, especially
south of Interstate 80. The main threat would be gusty
winds, lightning and heavy rainfall.

Winds will be sustained from the east at 20 to 30 mph, with
gusts over 40 mph possible at times, especially north of
Interstate 80 into this evening.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The Storm Prediction Center has much of the area generally along
and south of Interstate 80 in a marginal risk for severe
thunderstorms on Wednesday. The timing would be mainly from 5 pm
to 10 pm. Supercell thunderstorms are possible, with large hail,
damaging winds, and an isolated tornado possible.

An active pattern will continue Thursday into next week with a
near daily chance of thunderstorms. It is too early to determine
the severe thunderstorm potential for any of these periods. Heavy
rain will continue to be a concern through the period.

Flooding will continue along area rivers. Please see the latest
Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but may be needed
Wednesday late afternoon and evening south of Interstate 80.

In the hours before

Local storm report, May 21, 7:41 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       3 ENE CHARLIE HEATH MEM 40.61N 91.84W
05/21/2019  M0.80 INCH       CLARK              MO   TRAINED SPOTTER

            EVENT TOTAL.

&&

PS
Special weather statement, May 21, 7:52 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
852 PM CDT Tue May 21 2019

IAZ040-051-052-063>065-067-076>078-087>089-098-099-ILZ025-034-
MOZ009-010-220400-
Buchanan-Benton-Linn-Iowa-Johnson-Cedar-Muscatine-Keokuk-
Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-
Henderson-Hancock-Scotland-Clark-
Including the cities of Independence, Vinton, Cedar Rapids,
Marengo, Iowa City, Tipton, Muscatine, Sigourney, Washington,
Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua,
Fort Madison, Oquawka, Carthage, Memphis, and Kahoka
852 PM CDT Tue May 21 2019

...Very Gusty Winds Expected As Rain Ends...

Surface observations across southeast Iowa have shown a brief
period of gusty east winds over the past hour as rain showers exit
the area. Locations further into eastern Iowa can expect wind
gusts of 40 to 45 MPH as showers come to an end heading through
the evening.

Speck
Special weather statement, May 21, 9:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1023 PM CDT Tue May 21 2019

IAZ041-042-053-054-065>068-078-089-ILZ001-002-007-009-015>018-
024>026-034-035-220530-
Delaware-Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-
Louisa-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Manchester, Dubuque, Anamosa, Maquoketa,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello,
Burlington, Galena, Freeport, Mount Carroll, Sterling, Moline,
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka,
Monmouth, Carthage, and Macomb
1023 PM CDT Tue May 21 2019

...Very Gusty Winds Expected As Rain Ends...

Surface observations across southeast Iowa have shown a brief
period of gusty east winds over the past hour as rain showers exit
the area. Locations can expect wind gusts of 40 to 50 MPH as
showers come to an end heading through the evening.
Local storm report, May 21, 9:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1026 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HEAVY RAIN       CANTRIL                 40.64N 92.07W
05/21/2019  M1.67 INCH       VAN BUREN          IA   TRAINED SPOTTER

            STORM TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Scott

When
May 21, 9:30 PM CST to 10:30 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

High Wind, Scott

When
May 21, 9:40 PM CST to 10:30 PM CST
Where
Scott forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Iowa Department of Transportation measured wind 4 miles south/southwest of Bettendorf.

High Wind, Clinton

When
May 21, 9:40 PM CST to 10:40 PM CST
Where
Clinton forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

High Wind, Dubuque

When
May 21, 9:40 PM CST
Where
Dubuque forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Non-thunderstorm winds sustained near 50 mph and gusting to 60 mph blew a small utility shed off its slab foundation, snapped a one-foot diameter pine tree off at ground level, and overturned three, 300 pound feed bunks. This was all reported 4 miles north of Bernard, Iowa.

High Wind, Clinton

When
May 21, 9:40 PM CST
Where
Clinton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

A tin roof was damaged on the 4-H Auditorium at the Clinton County Fairgrounds. Several tree branches were also downed.

High Wind, Scott

When
May 21, 9:45 PM CST to 10:30 PM CST
Where
Scott forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Six inch diameter tree branches were downed and caused power outages.

High Wind, Dubuque

When
May 21, 10:06 PM CST
Where
Dubuque forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

High Wind, Clinton

When
May 21, 10:10 PM CST
Where
Clinton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Power lines and trees were damaged by non-thunderstorm winds.

High Wind, Scott

When
May 21, 10:17 PM CST
Where
Scott forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Damage to trees and power lines was widespread in the Quad Cities metro area, on both Iowa and Illinois sides of the river.

High Wind, Clinton

When
May 21, 10:20 PM CST
Where
Clinton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825623, 825625, 825628, 825632, 825636, 825627, 825630, 825634, 825635, 825629.